Hail, Russell
- When
- August 9, 7:20 PM CST
- Where
- Russell County, 7.01 mi NNE of Gorham
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -98.960
An upper level disturbance and associated weak cold front interacting with an unstable and highly sheared air mass resulted in a couple rounds of strong to severe thunderstorms rolling southeast from the evening hours on the 9th through the predawn hours on the 10th across central and south-central Kansas. Numerous reports of 60 to 80 mph winds were received, along with a handful of large hail…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper level disturbance and associated weak cold front interacting with an unstable and highly sheared air mass resulted in a couple rounds of strong to severe thunderstorms rolling southeast from the evening hours on the 9th through the predawn hours on the 10th across central and south-central Kansas. Numerous reports of 60 to 80 mph winds were received, along with a handful of large hail reports of to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 5:27 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT TUE AUG 9 2011 .UPDATE... WEAKED GRIDS TO INCREASE POPS SOONER. STORMS ALREADY GOING IN NORTHWEST KS AND SIMPLE EXTRAPOLATION WOULD PUT THEM ENTERING NORTHWEST CORNER OF FORECAST AREA AROUND 0100 UTC. HRRR SEEMS TO HAVE THE RIGHT IDEA...ALTHOUGH STORMS ARE CURRENTLY ABOUT 2 HOURS AHEAD OF ITS SCHEDULE. MORE UPDATES PROBABLE AFTER PERUSING 0000 UTC DATA. OF NOTE...RUC/NAM AND TO LESSER EXTENT GFS APPEAR TO HAVE BOGUS DRY 850MB BULLSEYE OVER FORECAST AREA OUT OF THE BOX WHICH LIKELY AFFECTED THEIR SUBSEQUENT FORECAST OF THE BAROCLINIC ZONE OVER THE AREA. BASED ON VISIBLE SATELLITE...BAROCLINIC ZONE IS EVIDENT WITH EXPANDING ALTOCUMULUS CASTELLANUS. -HOWERTON && .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MODELS OF LIMITED USE SO FAR...WITH HRRR ONLY MODEL CLOSE TO ADDRESSING ONGOING CONVECTION. HAVE USED CONCEPTUAL MODEL WITH STORMS CONTINUE TO TRACK DOWN BAROCLINIC ZONE. SUSPECT AFTER VERY BRIEF LULL...INCREASING LOW LEVEL CONVERGENCE WILL ALLOW ADDITION RAIN SHOWERS/THUNDERSTORMS TO DEVELOP BEHIND MCS AND THESE COULD LINGER WELL INTO THE DAYLIGHT HOURS ON WED. WILL TREND FOR A BREAK IN PRECIPITATION TOWARD THE END OF FORECAST. UNCERTAIN ON CEILINGS/VISIBILITIES DURING THE LATE NIGHT/EARLY MORNING. IF PRECIPITATION IS WIDESPREAD...COULD SEE MVFR CONDITIONS OVER MUCH OF THE AREA. -HOWERTON && .PREV DISCUSSION... /ISSUED 305 PM CDT TUE AUG 9 2011/ DISCUSSION... MAIN FORECAST CONCERN WILL BE CONVECTIVE INTENSITY AND TRENDS TONIGHT THROUGH WED AFTERNOON. SYNOPSIS: IN THE UPPER LEVELS CURRENTLY HAVE A NUMBER OF WAVES AFFECTING THE CONUS. ONE IS SLIDING THROUGH THE NORTHERN GREAT LAKES REGION WITH ANOTHER APPROACHING THE PACIFIC NW. MEANWHILE ANOTHER PIECE OF ENERGY IS EJECTING OUT OF THE NORTHERN ROCKIES AND IS MOVING OUT ACROSS THE NORTHERN PLAINS. AT THE SURFACE LOW PRESSURE IS SITUATED OVER NORTHEAST CO WITH ANOTHER SHOT OF COOLER AIR PUSHING SOUTH ACROSS THE NORTHERN PLAINS. TONIGHT-WED: STORMS HAVE STARTED TO DEVELOPED OVER SW NEBRASKA ALONG THE SOUTHWARD MOVING COLD FRONT. THIS IS ALSO IN AN AREA OF STRONG LOW LEVEL CONVERGENCE JUST NORTHEAST OF THE SURFACE LOW. STORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN COVERAGE EARLY THIS EVENING OVER SW NEBRASKA/NW KS AS ISENTROPIC LIFT/MOISTURE TRANSPORT IN THE 310-315K LAYERS RAPIDLY INCREASES. IT IS LIKELY BY 03Z THERE WILL BE A LARGE MCS TRACKING SOUTHEAST ACROSS NORTH-CENTRAL KS. EVEN THOUGH ELEVATED INSTABILITY IS NOT THAT GREAT...UNSEASONABLY STRONG MID AND UPPER WINDS SHOULD ALLOW FOR SOME MARGINALLY SEVERE STORMS WITH WINDS BEING THE MAIN THREAT. THE MAIN QUESTION IS GOING TO BE THE TRACK OF THIS MCS AND RIGHT NOW AM KEEPING WITH THE THINKING THAT THE NE PORTION OF OUR FORECAST AREA WILL HAVE THE BEST CHANCE FOR DECENT STORM COVERAGE WITH ICT ON THE SW FRINGES. BOTH THE GFS AND NAM ARE ALSO HINTING AT THE POSSIBILITY OF ADDITIONAL DEVELOPMENT AFTER 09Z FOR AREAS SOUTH OF HWY 400 AS STRONG INSTABILITY SURGES INTO THE AREA. FEEL THE BEST THREAT FOR VERY LARGE HAIL WILL BE WITH THIS SECONDARY AREA OF DEVELOPMENT LATE TONIGHT DUE TO THE PRESENCE OF MORE INSTABILITY. BY SUNRISE WED THIS MCS WILL BE ONGOING OVER EAST-CENTRAL KS WITH AN OVERALL DECREASE IN COVERAGE EXPECTED AS THE AFTERNOON HOURS APPROACH. THE OTHER MAIN STORY FOR WED WILL BE THE COOL MAXES. HIGHS ON WED WILL LIKELY BE THE COOLEST HIGHS WE HAVE EXPERIENCED IN OVER TWO MONTHS. WED NIGHT-FRI NIGHT: SOME SCATTERED CONVECTION MAY LINGER ACROSS SE KS WED NIGHT AS SOME WEAK 850-700MB THETA-E ADVECTION MOVES SOUTHEAST. HOWEVER CONFIDENCE IN THIS OCCURRING IS LOW. BY THU AFTERNOON THE SURFACE HIGH WILL BE SITUATED OVER CENTRAL MO AS MOISTURE STARTS TO WORK BACK ACROSS THE HIGH PLAINS. WITH SOME WEAK SUBSIDENCE OVER THE AREA AND THE BEST RETURN MOISTURE OVER THE HIGH PLAINS...WENT AHEAD AND TOOK OUT POPS DURING THE DAY THU. 850-700MB MOISTURE TRANSPORT AND THETA-E ADVECTION WILL GET CRANKED UP THU NIGHT AS THE SURFACE HIGH CONTINUES TO SLIDE EAST. THIS WILL RESULT IN THE POTENTIAL FOR SOME SCT CONVECTION. THE NEXT CHANCE FOR MORE WIDESPREAD SHOWERS AND STORMS WILL BE FOR THE FRI-FRI NIGHT TIME PERIOD. THIS IS WHEN BOTH THE GFS AND NAM ARE FORECASTING STRONG SHORTWAVE ENERGY TO DIVE OUT OF THE NORTHERN ROCKIES AND ACROSS THE MISSOURI VALLEY DURING THE DAY FRI. SAT-TUE: THIS STRONG SHORTWAVE WILL PULL DOWN SOME MORE COOLER AIR WHICH WILL SETUP A BEAUTIFUL WEEKEND ACROSS THE AREA WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS. A SLOW WARMUP WILL OCCUR AS WE HEAD INTO THE MIDDLE OF NEXT WEEK...BUT NOTHING LIKE HAVE EXPERIENCED FOR MUCH OF THE SUMMER. PRECIP WILL ENTER BACK INTO THE FORECAST FOR SUN NIGHT AS THE SURFACE HIGH SLIDES EAST...GETTING US BACK INTO A WARM ADVECTION PATTERN. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU QUIET/VFR AVIATION WEATHER EXPECTED THROUGH A GOOD PORTION OF THE EVENING. BY LATE EVENING...A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO TRACK SOUTHEAST INTO NORTHERN/CENTRAL KS...LIKELY AFFECTING KRSL-KSLN BY 04-07Z...IN RESPONSE TO STRONG 850-700MB WARM/MOIST ADVECTION. THIS ACTIVITY...ALONG WITH THE POTENTIAL FOR ADDITIONAL DEVELOPMENT...WILL THEN LIKELY AFFECT KHUT-KICT-KCNU AFTER 07-08Z. STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE ALL AREAS...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. WIDESPREAD THUNDERSTORM ACTIVITY SHOULD LINGER WELL PAST DAYBREAK. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 81 65 84 / 60 50 20 10 HUTCHINSON 67 78 64 84 / 70 50 20 10 NEWTON 66 77 63 84 / 80 60 20 10 ELDORADO 66 80 63 84 / 70 60 30 10 WINFIELD-KWLD 70 85 66 85 / 50 50 30 10 RUSSELL 64 75 62 83 / 70 40 10 10 GREAT BEND 65 77 63 84 / 50 40 10 10 SALINA 66 75 63 83 / 80 50 10 10 MCPHERSON 66 77 63 84 / 80 60 10 10 COFFEYVILLE 70 84 66 84 / 50 70 40 10 CHANUTE 67 79 63 84 / 50 80 40 10 IOLA 66 76 62 83 / 40 80 30 10 PARSONS-KPPF 69 82 65 84 / 50 70 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT TUE AUG 9 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 344 PM CDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE ENTIRE AREA LATE TONIGHT INTO WEDNESDAY MORNING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH WEDNESDAY. A FEW SEVERE STORMS WILL BE POSSIBLE WEDNESDAY MORNING OVER SOUTHEAST KANSAS WHERE WINDS TO 60 MPH AND QUARTER SIZE HAIL WILL BE POSSIBLE. STORMS ARE EXPECTED TO REENTER THE FORECAST FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. STRONG STORMS WILL BE POSSIBLE WITH ANY STORMS THAT OCCUR THROUGH THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER ANY REPORTS OF HAIL OR HIGH WINDS TONIGHT WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 739 PM CDT TUE AUG 9 2011 KSZ032-100115- RUSSELL- 739 PM CDT TUE AUG 9 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 12 MILES WEST OF RUSSELL...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The Grand Island radar (KUEX), 157 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
32 thunderstorm wind, 10 hail, 1 lightning. Local standard time, as filed.
Measured at the Russell Airport. Several power poles and tree limbs were downed in Russell.
The hail occurred at mile-marker 189 on I-70.
Tree limbs 5 inches in diameter were downed.
Winds estimated around 70 to 80 mph produced extensive damage to a church in Dubuque in northern Barton county. An outbuilding was damaged, along with the church steeple. Additionally, several windows were broken out of the sacristy, and a wall of a quonset hut was blown away. Just east of Dubuque, the storm produced damage to some homes in the form of broken windows, damaged siding and shredded roofs. Consequently, hail likely occurred at times with the wind, but exact hail size remains unknown. However, reports further northwest in Russell county suggest hail could have been up to golfball size. Some area crops were also heavily damaged, but damage estimates are unknown. Property damage amounts are rough estimates. The Great Bend Tribune was the sole contributor to this report.
Both law enforcement and a trained spotter reported winds estimated between 60 and 70 mph.
Law enforcement and a trained spotter reported one-inch diameter hail.
Winds were estimated around 70 mph.
An intense supercell thunderstorm spread a swath of severe weather in the form of large hail and damaging winds from northwest to southeast across Rice county. The most widespread and extensive damage occurred along and either side of a line extending from Buxton through Lyons, and on into rural southeast Rice county. Hail damage to crops such as beans and milo was a total loss in some instances. However, the size of hail and crop damage amounts are unknown. Several trees and tree limbs were downed, along with power lines and power poles. Additionally, multiple sheds and irrigation systems were damaged from the high winds. Some roofs were damaged as well from the hail and wind combination, including the total loss of a convenience store in Lyons. Property damage amounts are rough estimates, and crop damage amounts are unfortunately unknown.
Numerous tree limbs were downed and power is out in Bushton. Reports came from a trained spotter and emergency management.
Numerous tree limbs were downed.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
A semi-trailer was blown over on Highway 56.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph. A few trees were downed in the Sterling area. The Sterling Bulletin contributed to this report.
Winds were estimated between 60 and 70 mph.
Winds were estimated between 70 and 80 mph in the Buhler area.
Winds estimated from 70 to 80 mph downed multiple power poles about one mile north of Hutchinson.
A powerful supercell thunderstorm produced extreme straight-line wind damage in the Inman area. Winds estimated up to 90 mph tore a portion of a roof from a residence, and also blew out several windows at that same residence. Thereafter, heavy rainfall rushed through the broken windows and section of missing roof, damaging some of the interior. At a neighbors house, a shed in the backyard was destroyed. Additionally, a few windows in the house were broken and the garage wall was moved about one foot. Damage amounts are rough estimates. The Hutchinson News was the sole contributor to this report.
Winds were estimated around 60 mph.
A large tree was downed at Kingman State Fishing Lake.
Winds were estimated around 60 mph.
Two portable sheds approximately 10 miles south of Kingman on Highway 14 were thrown roughly 300-400 yards from winds estimated around 70 mph. The Norwich News was the sole contributor to this report.
Winds were estimated around 60 mph.
Law Enforcement reported around 30 power poles downed along K-42, with some more poles downed along 100th Avenue just north of K-42. This all occurred about 5 miles west of Norwich. Additionally, Emergency Management reported a few outbuildings damaged about 6 miles west of Norwich.
Winds estimated around 80 mph overturned a central pivot irrigation system just south of Norwich. The Norwich News was the sole contributor to this report.
Winds were estimated around 60 mph.
Measured at the Russell Airport.
Measured by a Davis Weather Station.
Winds were estimated around 60 mph.
Winds estimated around 60 mph downed 4 utility poles on 61st Street North, between 215th and 199th Streets West. Damage amounts are rough estimates. The Mount Hope Clarion was the sole contributor to this report.
Winds were estimated around 60 mph.
Some small tree limbs were downed. Reported north of 21st between Maize Road and 119th.
Lightning struck a shed in northwest Arkansas City during the predawn hours on the 10th. Fire from the burning shed spread to an adjacent home, catching that residence on fire. In addition to the shed, the east side of the house was a total loss, including a back room and the kitchen. While the rest of the house was saved, including the living room, dining room and bedrooms, there was extensive damage throughout the building. Most of the belongings were salvageable. No one was injured in this incident. Property damage amounts are rough estimates. The Arkansas City Traveler was the sole contributor to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340491, 340492, 340493, 340495, 340496, 340497, 340498, 344780, 340499, 340500, 340501, 340505, 340502, 340503, 340508, 340506, 340510, 340511, 340512, 340513, 340514, 340515, 340516, 340517, 340518, 340519, 344811, 340520, 340521, 340524, 340523, 344840, 340525, 340526, 344836, 340527, 340528, 340529, 340530, 344847, and more.